zbMATH — the first resource for mathematics

Pohozaev type obstructions and solutions of bounded energy for quasilinear elliptic equations with critical Sobolev growth. The conformally flat case. (English) Zbl 1066.35032
Let \((M,g)\) be a smooth, compact, Riemannian manifold of dimension \(n\geq 3\), and consider the equation \[ \Delta_g u + \alpha u = u^{2^*-1}, \qquad u>0 \quad\text{in}\quad M, (*)_\alpha \] where \(\Delta_g u=-\text{ div}_g(\nabla u)\) and \(2^*=2n/(n-2)\) is the critical Sobolev exponent. If \(\Omega\) is a smooth, bounded, star-shaped domain in \({\mathbb R}^n\) with the Euclidean metric, and \(u\) is required to vanish on \(\partial\Omega\), the well known Pohozaev identity implies that there is no positive solution of \((*)_\alpha\) with \(M=\Omega\) if \(\alpha\geq 0\).
Here the authors are interested in proving some generalization of this result in the Riemannian setting. Observing first that there is no solution of \((*)_\alpha\) if \(\alpha=0\), and that \(u_\alpha=\alpha^{(n-2)/4}\) is a solution for \(\alpha>0\), one possible generalization would be that there exists an \(\alpha_0\) such that \((*)_\alpha\) has no nonconstant solution if \(\alpha\geq \alpha_0\). However, this turns out to be false: the authors exhibit examples of conformally flat manifolds \((M,g)\) for which there are nonconstant solutions of \((*)_\alpha\) with \(\alpha\geq\alpha_0\) for arbitrarily large \(\alpha_0\).
The main result of the paper is the following. Define \[ {\mathcal S}_\Lambda = \left\{ \alpha>0: \text{there exists a solution \(u\) of \((*)_\alpha\) with \(\left(\int_M u^{2^*}\right)^{1/{2^*}} \leq \Lambda\) } \right\}. \] Then, if \((M,g)\) is conformally flat, \({\mathcal S}_\Lambda\) is bounded for any \(\Lambda>0\). Moreover, \({\mathcal S}_\Lambda\) is closed in the set of positive real numbers if \(\Lambda\) is sufficiently large. The proof is by a blow up analysis. The main difficult is to deal with blowing up sequences that have multiple concentration points.
This result was proved by E. Hebey and M. Vaugon [Duke Math. J. 79, 235–279 (1995; Zbl 0839.53030)] in the special case that \(\Lambda=K(n,2)^{-2/(2^*-2)}\) where \(K(n,2)\) is the best constant in the Euclidean Sobolev inequality on \({\mathbb R}^n\).

35J60 Nonlinear elliptic equations
35B33 Critical exponents in context of PDEs
58J05 Elliptic equations on manifolds, general theory
Full Text: DOI
[1] Aubin, T., Equations différentielles non linéaires et problème de Yamabe concernant la courbure scalaire, J. math. pures appl., 55, 269-296, (1976) · Zbl 0336.53033
[2] Bidaut-Véron, M.F.; Véron, L., Nonlinear elliptic equations on compact Riemannian manifolds and asymptotics of Emden equations, Invent. math., 106, 489-539, (1991) · Zbl 0755.35036
[3] Djadli, Z.; Druet, O., Extremal functions for optimal Sobolev inequalities on compact manifolds, Calculus of variations and PDE’s, 12, 59-84, (2001) · Zbl 0998.58008
[4] O. Druet, F. Robert, Asymptotic profile and blow up estimates on compact Riemannian manifolds, 2000, preprint.
[5] Hebey, E., Fonctions extrémales pour une inégalité de Sobolev optimale dans la classe conforme de la sphère, J. math. pures appl., 77, 721-733, (1998) · Zbl 0914.53026
[6] E. Hebey, Nonlinear analysis on manifolds: Sobolev spaces and inequalities, CIMS Lecture Notes, Vol. 5, Courant Institute of Mathematical Sciences, 1999. · Zbl 0981.58006
[7] Hebey, E.; Vaugon, M., The best constant problem in the Sobolev embedding theorem for complete Riemannian manifolds, Duke math. J., 79, 235-279, (1995) · Zbl 0839.53030
[8] Pohozaev, S., Eigenfunctions of the equation δ u+ λf(u) = 0, Soviet math. dokl., 6, 1408-1411, (1965) · Zbl 0141.30202
[9] R. Schoen, Variational theory for the total scalar curvature functional for Riemannian metrics and related topics, M. Giaquinta (Ed.) in: Topics in Calculus of Variations, Lecture Notes in Mathematics, vol. 1365, Springer, Berlin, 1989.
[10] Schoen, R., On the number of constant scalar curvature metrics in a conformal class, (), 311-320
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.